Thunderstorm Wind, Elko
- When
- July 14, 6:32 PM PST to 7:32 PM PST
- Where
- Elko County, 0.79 mi ENE of Shanty Town
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.173, -115.486
Station (RLKN2) Ruby Lake, Elevation 5970 ft.
Increase in instability and PWAT from the southern monsoonal flow produced isolated/dry thunderstorms over northeastern Nevada, causing high wind gusts from outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Increase in instability and PWAT from the southern monsoonal flow produced isolated/dry thunderstorms over northeastern Nevada, causing high wind gusts from outflow boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 14, 10:54 AM PST, 7 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 1154 AM PDT Sun Jul 14 2024 .SYNOPSIS...A mix of wet and dry thunderstorms will continue this evening across northern and central Nevada, after which skies will clear after midnight. Look for additional isolated to scattered showers and thunderstorms tomorrow, mainly in central and eastern Nevada. High temperatures will be cooler than during previous days. The cooling trend is not expected to last long as high temperatures climb back into the mid to upper 90s by mid-week. && .SHORT TERM...Tonight through Monday night. The air mass has moistened considerably over the last 24 hours across northern and central Nevada. Precipitable water values jumped from 0.56 inches on yesterday's 12Z sounding to 0.87 inches on this morning's sounding. This has helped to bring isolated thunderstorms to develop this afternoon. Forecast storm speeds will be around 15-20 knots, so initial storms are expected to be dry but will transition to a mix of wet and dry storms by later this afternoon. The storms will continue into the overnight hours with activity waning by midnight. Lows will be in the 50s and 60s. The four-corners high is forecast to remain somewhat stationary over the four-corners for Monday. This will keep the threat for showers and thunderstorms alive for central and eastern Nevada during this time frame. Highs for Monday will be cooler with readings in the mid 80s to low 90s. Winds will remain light, save for any convective wind gusts from storms that could bring speeds to 40 mph. Clouds will scatter out during the overnight with mainly isolated showers early on. Low temperatures will remain in the 50s and 60s. .LONG TERM...Tuesday through next Sunday Strong summertime upper level ridge remains centered near the four corners region. Southerly flow along the western periphery of this ridge is driving the current monsoonal flow over Nevada allowing for shower and thunderstorm chances to continue each afternoon. Each day there will be a broad 10% to 40% chance for isolated to scattered showers and thunderstorms each afternoon through Wednesday. The bad news is two fold, first dry surface environment and quick storm motions will keep a mix of wet and dry storm modes with a ratio of 35% to 65% wet to dry. This will keep the fire weather threat at near critical levels due to lightning strikes as there will be a small chance at wetting rainfall from storms. The good news is the heat will be slightly reduced due to the clouds. However, after Thursday the upper ridge looks to drift back westward which will reduce but not eliminate the monsoonal flow as low storm chances will continue, but at a 10% to 20% each afternoon. It will also allow temperatures to warm again trough the weekend, and back into near record territory for some. Temperatures will remain above normal through the weekend with a warming trend beginning Tuesday with highs returning into the mid 90s to mid 100s through the weekend. Overnight lows will be a concern for the potential for heat headlines as lows will range in the upper 50s to upper 60s, with the notable exception of the Wendover/Bonneville salt flats which will range in the mid 70s. Winds for the extended will be generally out of the west to WSW at 10 MPH to 20 MPH with the occasional gust up to 30 MPH through Sunday. && .AVIATION...VFR conditions are expected through mid-morning. Mid to upper-level moisture will again allow for a 10% to 30% chance for showers and thunderstorms this afternoon at all terminals. Gusty outflow winds up to 40 knots, lightning, and brief heavy rainfall will be the primary threats, storms are expected to weaken after sunset. Outside of storms, breezy winds from the W-NW across northern NV, and out of the W-SW across central NV at speeds 10-20 knots with gusts to 30 knots possible. && .FIRE WEATHER...Look for a mix of isolated to scattered wet and dry thunderstorms continue into the evening hours. Confidence is relatively low however on how much precipitation to expect in thunderstorms today. The Red Flag Warnings for dry thunderstorms and gusty outflow winds remain in effect across all zones through tonight. Temperatures continue to trend cooler tomorrow, with isolated to scattered showers and thunderstorms in the afternoon and evening hours. Slightly drier through mid-week, with isolated storms and gradually rising temperatures back into the mid to upper 90s. && .LKN Watches/Warnings/Advisories... Red Flag Warning until 1 AM PDT Monday Central Elko County... Central Nevada-Toiyabe...Eastern Elko County...Humboldt County-Quinn...Northern Nye County-Mojave...Southeastern Humboldt County and northern Lander County...W Elko County, N Eureka and Lander Counties N of I80...White Pine and Northeast Nye Counties. && 86/98/98/86
Special Weather Statement
National Weather Service Elko NV
454 PM PDT Sun Jul 14 2024
NVZ031-150045-
Northern Elko County NV-
454 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 545
PM PDT...
At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Tuscarora, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4127 11583 4144 11603 4157 11577 4143 11560
TIME...MOT...LOC 2354Z 232DEG 14KT 4142 11588
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
507 PM PDT Sun Jul 14 2024
NVZ031-038-150030-
Southwest Elko County NV-Northern Elko County NV-
507 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELKO COUNTY THROUGH
530 PM PDT...
At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Deeth, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deeth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4149 11495 4106 11527 4112 11545 4152 11524
TIME...MOT...LOC 0006Z 198DEG 31KT 4116 11535
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
518 PM PDT Sun Jul 14 2024
NVZ031-038-150100-
Southwest Elko County NV-Northern Elko County NV-
518 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 600
PM PDT...
At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Deeth, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 11545 4124 11572 4148 11540 4144 11528
TIME...MOT...LOC 0018Z 225DEG 22KT 4123 11557
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
519 PM PDT Sun Jul 14 2024
NVZ038-150045-
Southwest Elko County NV-
519 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELKO COUNTY THROUGH 545
PM PDT...
At 519 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ryndon, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4096 11547 4105 11563 4115 11552 4108 11533
TIME...MOT...LOC 0019Z 205DEG 14KT 4106 11552
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
544 PM PDT Sun Jul 14 2024
NVZ031-150130-
Northern Elko County NV-
544 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELKO COUNTY
THROUGH 630 PM PDT...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gibbs Ranch, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gibbs Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4139 11508 4139 11527 4181 11537 4182 11504
TIME...MOT...LOC 0044Z 178DEG 32KT 4147 11521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BSSpecial Weather Statement
National Weather Service Elko NV
653 PM PDT Sun Jul 14 2024
NVZ031-033-150230-
Southeastern Elko County NV-Northern Elko County NV-
653 PM PDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ELKO COUNTY THROUGH 730
PM PDT...
At 652 PM PDT, Doppler radar was tracking a strong thunderstorm near
Montello, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Montello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4107 11428 4123 11445 4151 11414 4141 11404
4115 11404
TIME...MOT...LOC 0152Z 229DEG 15KT 4120 11428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
90The Elko radar (KLRX), 128 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
Station (RLKN2) Ruby Lake, Elevation 5970 ft.
Station (UP990) Moor, Elevation 6121 ft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201290, 1189473.